Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 142, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 8, 2001, 2:15 PM EDT for Berrien County, Cass County, Michigan; Saint Joseph County, Indiana. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 8, 2001, 2:15 PM EDT (18:15 UTC)
- Expired
- Sep 8, 2001, 3:10 PM EDT
- In force
- 55 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Saint Joseph County, IN, Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 2:27 PM EDT | Thunderstorm Wind | Buchanon, MI | Trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
951 WUUS53 KIWX 081817 SVRFWA INC141-MIC021-027-081910- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 215 PM EDT SAT SEP 8 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. JOSEPH COUNTY IN INDIANA BERRIEN COUNTY IN MICHIGAN EXTREME SOUTHWESTERN CASS COUNTY IN MICHIGAN * UNTIL 310 PM EDT(210 PM EST) * AT 215 PM EDT(115 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF SOUTH BEND...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... GALIEN SOUTH BEND BRIDGMAN ROSELAND SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4151 8647 4148 8609 4219 8635 4197 8659
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:00 AM EDT, 11 hours 15 minutes earlier.
Area forecast discussion, Sep 8, 3:00 AM EDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 200 AM EST SAT SEP 8 2001 SFC ANALYSIS HAS LOW PRESSURE JUST EAST OF THE ARROWHEAD OF MN WITH FRONT EXTENDING DOWN THROUGH EASTERN IA. SKIES HAVE CLEARED OUT FOR THE MOST PART OVER OUR AREA THIS MORNING. TIMING OF PRECIP EVENTS WILL BE THE MAIN FOCUS THIS FCST. FRONT EXPECTED TO MAKE SOME EASTWARD PROGRESS INTO CENTRAL IL BY 00Z SUN. THIS ALONG WITH ANY OUTFLOW BOUNDARIES LEFTOVER FROM LAST NIGHTS CONVECTION WILL SERVE TO TRIGGER TSRA DEVELOPMENT MAINLY WEST OF OUR CWA THIS AFTERNOON. HOWEVER...MAY ALSO HAVE SOME WEAK BOUNDARIES IN OUR VICINITY FROM LINE OF CONVECTION THAT MOVED THROUGH FRIDAY EVENING. THIS ALONG WITH SOME MODEST INSTABILITY AND U60S DEWPOINTS WILL WARRANT SOME SMALL POPS THIS AFTERNOON...40 IN WEST AND 30 EAST. FRONT TO REMAIN HUNG OUT TO OUR WEST TONIGHT BUT SHOULD SEE SOME EASTWARD PROGRESSION OF AFTERNOON CONVECTION OVER IL. WILL GO WITH SCT TSRA IN WEST BEFORE MIDNIGHT AND KEEP A SMALL CHANCE IN EAST. LARGE TIMING DIFFERENCES IN MODELS IN THE OUT PERIODS. NOT READY TO BUY INTO THE QUICKER AVN SOLN AS UPPER RIDGE OVER EASTERN SEABOARD SHOULD SERVE TO SLOW MOVEMENT OF UPPER TROF COMING OUT OF CENTRAL PLAINS SUNDAY THUS FAVORING SLOWER ETA. SFC WAVE TO FORM ALONG FRONT AND MOVE UP INTO IL SUNDAY. THIS SHOULD HELP FOCUS AREA OF PRECIP FROM NE IL INTO WESTERN PORTIONS OF CWA. WILL UP POPS TO LIKELY IN WEST BUT KEEP IN CHANCE RANGE IN EAST. LIKELY POPS ENTIRE CWA SUN NITE AS UPPER TROF AND TRAILING FRONT FROM SFC WAVE APPROACHES. IN GOING TOWARD SLOWER SOLN...WILL ADD IN CHANCE FOR SHOWERS MON THEN DRY FCST THROUGH DAY 7. EXPECT A GOOD AMOUNT OF SUN EARLY TODAY SO WILL GO AOA WARMER FWC. USE BLEND OF FWC/MAV REMAINING PERIODS. .IWX...NONE. JAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:37 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 53 min |
| Sep 8, 3:02 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 48 min |
| Sep 8, 5:10 PM EDT | Severe Thunderstorm Warning | IWX | Blackford | 40 min |
| Sep 8, 5:24 PM EDT | Severe Thunderstorm Warning | IWX | Wells | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.